MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-6-15-3D-SS
Medical Device Problem Codes Break (1069); Stretched (1601); Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil failed to detach and the pusher wire broke.The patient was undergoing surgery for treatment of a saccular, ruptured, left acom aneurysm with a max diameter of 6.8mm and a 1.5mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.It was reported that the physician used this coil first to treat the aneurysm.It deployed successfully, but would not detach with two attempts using the instant detacher.A second instant detacher was used twice, but the coil still would not detach.Then, the manual attempt was made once, but it did not detach.While pushing the coil inside the microcatheter, the pusher wire broke.It was indicated there was coil stretch.Somehow, the physician took the broken pusher wire out from the microcatheter, and took a new coil to finish the case.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation could not be confirmed.As received, the axium prime coil pushwire returned without implant coil.The axium prime implant coil detached from the pushwire and missing.In addition, the both instant detachers (ids) used in the event were not returned.Therefore, any contributing factors from the detachers could not be assess.The pushwire was found broken at the break indicator at the manual detachment location (via hypotube) with release wire pulled.The actuator interface (ai) was found loose.No bends or kinks were found with the axium prime pushwire.Under the microscope, the coin was not found against the lumen stop, the coil shield was found stretched.Without returned the implant coil, the cause of "non-detachment" during the procedure could not be determined.It is possible that the implant coil likely eventually detached once the release wire was pulled back.As the coil shield was found stretched it is possible the coil shield became wrapped around the coil shell or proximal end of implant coil contributing to the event; however, the root cause could not be determined.Per the axium prime coil instructions for use (ifu): if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9482344
Report Number2029214-2019-01249
Device Sequence Number11436744
Product Code KRD
UDI-Device Identifier00847536008274
UDI-Public00847536008274
Combination Product (Y/N)N
Initial Reporter CountryBG
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/14/2022
Device Model NumberAPB-6-15-3D-SS
Device Catalogue NumberAPB-6-15-3D-SS
Device Lot NumberA831763
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2020
Initial Date Received by Manufacturer 12/13/2019
Supplement Date Received by Manufacturer02/21/2020
Initial Report FDA Received Date12/17/2019
Supplement Report FDA Received Date02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1